Texas, 2021Damaging Wind in Texas, July 16, 2021
July 16, 2021 · NWS MAF · 1 event in 1 county or zone
An upper ridge was centered over Arizona and New Mexico and an upper trough extended from the Great Lakes southwest towards Oklahoma. A surface trough extended from Southeast New Mexico south to the Davis Mountains and Marfa Plateau.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge was centered over Arizona and New Mexico and an upper trough extended from the Great Lakes southwest towards Oklahoma. A surface trough extended from Southeast New Mexico south to the Davis Mountains and Marfa Plateau. Moisture was high across West Texas. These conditions resulted in a thunderstorm in Reeves County that produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 16, 5:12 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 16, 5:12 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Fri Jul 16 2021
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 609 PM CDT Fri Jul 16 2021
Current radar is showing scattered TS developing across the area.
Coverage is too sparse to include in most TAF locations but
activity is close enough to INK/CNM to warrant mention there for
the next couple of hours. Otherwise VFR conditions are expected
with light to modest southeast winds.
Hennig
&&
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 141 PM CDT Fri Jul 16 2021
Upper ridging is centered over Arizona and New Mexico and an upper
trough extends from the Great Lakes southwestward to Oklahoma. A
surface trough is across Southeast New Mexico extending south to the
Davis Mountains and Marfa Plateau. High amounts of low-level
moisture are in place with dewpoints in the 60s across much of
the area. These conditions will result in showers and
thunderstorms developing this afternoon from Southeast New Mexico
southward to the Davis Mountains and Rio Grande. This activity may
reach as far east as the western Permian Basin. The main concerns
with these storms will be lightning, gusty winds, and brief heavy
rain. Temperatures today will be similar to yesterday with highs
mostly in the mid to upper 90s with triple digits along and near
the Pecos River and Rio Grande. Abundant low-level moisture will
be in place across the area tonight through tomorrow morning with
some light showers possible. Low temperatures tonight will mostly
be in the 70s.
The previously mentioned upper ridge will expand over Texas on
Saturday. Any rain and storm chances will mostly remain confined to
along and west of the Guadalupe and Davis Mountains. Temperatures on
Saturday will be slightly cooler across most of the area. Abundant
low-level moisture will again be across the area Saturday night with
dewpoints in the 60s expected as far west as Culberson County.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 141 PM CDT Fri Jul 16 2021
On Sunday the subtropical ridge will be centered to the nw with a
slow moving mid-level trough extending swwd from the Great Lakes
region resulting in weak ne mid-level flow. PoPs will be minimized
across the W TX plains due to a lack of a surface focus, but a few
storms in and around the mtns will be possible. Little change on
Monday, however the pattern will start to be influenced by the
aforementioned mid-level trough. During the diurnal heating cycle
convection will be favored in and around the mtns with a minima
across the plains again. We expect that there will be little
sensible temperature change Sunday/Monday with near seasonal highs.
Late Monday night into Tuesday AM an MCS and associated convective
outflow are likely to merge with a cold front arriving sometime
during the day Tuesday. The general model consensus is that the MCS
or its remnants will be just e of the CWFA through Tuesday.
Depending on the boundary, how the SB instability axis orients
relative to the boundary, and how the mid-level theta-e ridge aligns
with the mid-level trough scattered showers/storms are possible
Tuesday and Wednesday. Lower heights, clouds, and precip favors
cooler temps as well. Isolated-scattered storms will likely be
confined to the mtns Thursday-Friday as evidenced by SB instability
minima and dry air across SE NM/NW PB. High temp trend will
correspond accordingly with the most notable increase expected
across SE NM and W-NW PB. Still the mid-level pattern can be
favorable for precip with ridge to e, trof the w, and sly mid-level
flow in between. If the sly mid-level flow can persist a rich moist
axis may align across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 93 72 94 / 0 0 10 10
Carlsbad 73 96 71 94 / 20 20 10 10
Dryden 74 93 73 95 / 10 10 0 0
Fort Stockton 72 95 70 95 / 10 10 0 10
Guadalupe Pass 70 90 67 87 / 20 30 20 20
Hobbs 71 93 70 92 / 10 10 10 10
Marfa 64 90 62 89 / 20 20 10 20
Midland Intl Airport 72 93 71 94 / 10 0 10 0
Odessa 72 93 71 93 / 10 10 10 10
Wink 74 98 72 97 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...10
Hazardous weather outlook, Jul 16, 12:45 PM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Fri Jul 16 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Fri Jul 16 2021 /1245 PM MDT Fri Jul 16 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
There is a chance of thunderstorms over Southeast New Mexico down to
the Davis Mountains, with a slight chance tonight over the same
area. The stronger storms may be accompanied by frequent lightning,
gusty wind, and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances will continue over the higher elevations
Saturday and Sunday. Lightning, wind, and brief heavy rain will be
the main concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jul 16, 4:31 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM MDT Fri Jul 16 2021
NMZ027-028-162315-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
431 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
515 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Hope, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Seven Rivers Airport, Brantley Lake State Park and Lakewood.
LAT...LON 3252 10485 3252 10484 3271 10484 3282 10444
3250 10431 3236 10485
TIME...MOT...LOC 2231Z 249DEG 22KT 3263 10468
88Special weather statement, Jul 16, 7:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
858 PM CDT Fri Jul 16 2021
TXZ067-274-170245-
Ward TX-Reeves County Plains TX-
858 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WEST CENTRAL
WARD COUNTIES UNTIL 945 PM CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pecos, moving north at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pecos, Toyah Lake and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 24 and 47.
LAT...LON 3117 10347 3128 10378 3155 10367 3148 10342
3137 10338
TIME...MOT...LOC 0158Z 198DEG 10KT 3140 10353
88Thunderstorm Wind, Reeves
- When
- July 16, 8:00 PM CST to 8:01 PM CST
- Where
- Reeves County, 6 mi SSW of Pecos
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 31.340, -103.519
A thunderstorm moved across Reeves County and produced wind damage near Pecos. It was likely a microburst with winds estimated to be 90 mph. The winds damaged three travel trailers. The time was estimated from radar. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972101.